Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 26, NWS State College, PA

January 19, 1996Cumberland County, Dauphin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jan 19, 1996, 10:22 PM EST for Cumberland County, Dauphin County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 10:22 PM EST (03:22 UTC)
Expired
Jan 20, 1996, 12:30 AM EST
In force
2 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Cumberland County, PA, Dauphin County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1996-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1996-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 200323
FFWCTP
PAC041-043-200530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING FOR ICE JAMS EFFECTIVE UNTIL 1230 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...DAUPHIN COUNTY... CUMBERLAND COUNTY
 
...ICE JAMS ARE FORMING ALONG THE SUSQUEHANNA RIVER NEAR HARRISBURG. ICE
JAMS HAVE BEEN REPORTED AT MARYSVILLE...THE WALNUT STREET BRIDGE... AND
THE HARVEY TAYLOR BRIDGE.
 
THE HARRISBURG GAGE HAS JUMPED TO A READING OF 20.0 AS OF 1015 PM.
 
EXPECT RAPID RISES IN WATER AROUND HARRISBURG...AND POINTS DOWNSTREAM
ALONG THE SUSQUEHANNA RIVER.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 9:36 PM EST, 46 minutes earlier.

Area forecast discussion, Jan 19, 9:36 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 PM EST FRI JAN 19 1996

DSCN:
JANUARY THAW RAIN STORM OF '96 NOW MOVING THROUGH ERN NEW ENG WITH
THE WIND AND WETNESS. MANY LOCATIONS FLOODING NOW OR NEAR FLOODING.
THIS IS A MAJOR FLOOD EVENT WITH HAR AND IPT ALREADY REPORTING BIG
TIME PROBLEMS. THE GOOD NEWS IS THAT THE WEATHER WILL COOPERATE
OVER THE NEXT FEW DAYS. COLDER AIR OVER REGION NOW PUTTING A HALT
TO FURTHER MELTING AND SHOULD HELP LOCK BACK THE ICE JAMS THAT AREA
CAUSING WIDESPREAD HEADACHES.

NEXT SYSTEM IN FLOW LOOKS RELATIVELY BENIGN AND MOISTURE CHALLENGED
ON CONVENTIONAL CHARTS...ACTUALLY HAS SOME DECENT DYNAMICS TO
CONTEND WITH. STILL NO INDICATION OF BIG INFLUXES OF MOISTURE...BUT
LEFT EXIT REGION TO FAIRLY STRAIGHT 120KT UPPER LEVEL IS PASSED
THROUGH LOCAL AREA SAT EVE INTO SUN AM. LOWER BRANCH OF THERMALLY
INDIRECT TRANSVERSE AGEOS CIRCULATION ENCOURAGES A MID LEVEL JET TO
FORM AND APPROACH FROM THE SOUTH BETWEEN 48 AND 60HRS. WE GET INTO
A DECENT AREA OF LOW LEVEL CONVERGENCE AS A RESULT. MODELS CRANK
OUT SOME WARM ADVECTION AND FRONTOGENETIC FORCING...BUT NO QPF.
THINK LIGHT SNOW NOT A BAD FORECAST.

WILL KEEP IT SHORT SO I CAN GO ZBUILD MY ARC.

...LAKE SNOW OUTLOOK...
FRI MIDNIGHT TO 7AM...N
SAT 7AM TO 7PM...N
SAT 7PM TO 7AM...N

LA CORTE

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.